Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Mar 13, 2020, 3:05 PM MDT for Otero County, New Mexico. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2020, 3:05 PM MDT (21:05 UTC)
- Expired
- Mar 13, 2020, 3:45 PM MDT
- In force
- 40 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 33 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 3:22 PM MDT | TORNADO | 1 E Boles Acres, NM | DELAYED PUBLIC WEB REPORT. CORRECTED FOR TIME OF OCCURRENCE BASED ON DAMAGE SURVEY. TORNADO CAUSED DAMAGE TO HOUSE, TAKING THE PORCH AND PARTIAL ROOF OFF. 4X4 POSTS WERE DRIVEN INTO THE ROOF IN FRONT OF THE HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 2:24 PM MDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357
WUUS54 KEPZ 132105
SVREPZ
NMC035-132145-
/O.NEW.KEPZ.SV.W.0004.200313T2105Z-200313T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
305 PM MDT Fri Mar 13 2020
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Northwestern Otero County in south central New Mexico...
* Until 345 PM MDT.
* At 304 PM MDT, a severe thunderstorm was located near Alamogordo,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cloudcroft, Alamogordo, Mayhill, Silver Lake, Burro Flats, High
Rolls, Mountain Park, La Luz, Sixteen Springs, Benson Ridge, Cox
Canyon, Boles Acres, Karr Canyon and Dry Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM MDT for south central
New Mexico.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3277 10599 3288 10607 3316 10566 3292 10544
TIME...MOT...LOC 2104Z 231DEG 33KT 3285 10592
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CRESPOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:55 PM MDT, 10 minutes earlier.
Area forecast discussion, Mar 13, 2:55 PM MDT, 10 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 255 PM MDT Fri Mar 13 2020 .SYNOPSIS... Thunderstorms possible this evening, focusing on areas mainly east of the Rio Grande, with the threat of any severe storms diminishing after sundown. A Pacific cool front is moving in, causing strong SW and W winds through roughly midnight. We then enter a dry period through Tuesday. Temperatures on Saturday will only drop a few degrees behind the cold front. With temperatures Sunday through Tuesday warming to normal to slightly above-normal levels. Our next storm system arrives midweek, bringing our next chance for widespread rain. && .DISCUSSION... .SHORT TERM... Tonight through Saturday... The large Pacific storm system is still affecting the region ...but it is quickly beginning to lift, open, and exit the region. We expect some isolated thunderstorm activity to continue into the late afternoon and early to mid-evening hours. Most of it east of the Rio Grande, but a few storms still possible over the NW portions of the CWFA. The upper-level moisture is rapidly shifting east and out of the region, but residual mid and lower level moisture will remain through the mid-evening hours. With the moisture lingering, the atmosphere remains unstable. Dynamics aloft associated with the system will also persist into the evening, with a double jet aloft and lift between the two for the east side of the CWFA...and cool air aloft, diffluence, and PVA for our NW areas. We keep the thunderstorm potential in the forecast through about 9PM local and then expect activity to diminish and finish there abouts. A few storms could be severe based on early afternoon shear, CAPE, and instability parameters...but the threat of storms should rapidly end by sundown. A Pacific cool front will move in with strong SW and W winds. The airmass will quickly dry, with PWATs and dewpoints dropping rapidly through the evening and overnight hours. Strong winds will persist into the evening hours and then slacken by midnight. Saturday will bring a dry, fair, and seasonal day. Our region will be under a deep and dry southwest flow pattern. Skies will become much more sunny, winds will be lighter, and temperatures will be very near seasonal averages. && .LONG TERM...Saturday night through next Friday Saturday night, the westerly surface flow will become southeasterly, beginning a dry period and warming trend through Tuesday. Expect near-normal, or slightly above normal high temperatures each day. The exception for precipitation will be our far eastern zones on Sunday. High pressure will set up in the Gulf of Mexico over the weekend, allowing modified low-level Gulf moisture to stream into southern and central Texas. The leading edge of this moisture may move into far eastern Otero and Hudspeth counties causing rain chances. However, due to model disparity on exactly how it moves into our forecast area, have kept PoPs low in that area for now. Our attention then turns to a cold core low that will drop south at the start of the week, moving along the west coast. This low will begin to shift east as it enters southern California on Tuesday. Dynamic forcing ahead of the low, tapping into Pacific moisture will bring scattered rain chances Tuesday, with widespread precipitation chances on Wednesday and Thursday. At this time, there may be some thunderstorms possible during the day on Wednesday, and possibly some light mountain snow showers on Wednesday night as the cold core of the low approaches the region and passes to the northeast. Of course, there are a lot of model runs to go before details can be truly nailed down. One thing has been certain, it's been an wet weather pattern for the Borderland for March. On Friday, dry conditions return under northwest flow, which should last through the weekend. && .AVIATION...18Z TAF CYCLE Generally improving conditions as ranchers end and CIG lift and VSBY improves. AFT 18Z expect ISOL/SCT TSRA and increasing and shifting winds. TSRA with CIGs 030-050, +RA, GS, and strong outflow winds over isolated areas may bring brief periods of MVFR to IFR conditions. Winds will be shifting from SE to S to SW through the afternoon and increasing. AFT 20Z winds 190 to 250 at 15-20kts with gusts to 30kts. FT 02Z decreasing and ending TS with winds slackening back to 10-20 kts. && .FIRE WEATHER... Current Pacific storm system continues to move across the Southwestern U.S. We still have some moisture, instability, and dynamics over the region for continued storms through the rest of the afternoon and into the early to mid-evening hours. Storm potential is best before 8 PM and best for areas east of the Rio Grande. The Gila/Black Range/Sierra Co. areas may also see a few storms. Through the night we see rapid drying as the storm opens, lifts, and exits the region. Strong SW winds this afternoon will begin to slacken through the evening...and begin to push out the moist airmass and draw in a drier one. Dewpoints will be on a downturn, but overnight RH recoveries will continue good, with daytime RH minimums slowly eroding from the 30% range down to the teens by early next week. The Saturday through Monday period should be dry and mild, with normal to above normal temperatures, and generally lighter winds across the region. Tuesday onward we see some gains in moisture in our atmosphere from the Gulf of Mexico at low levels and a subtropical plume at mid levels over eastern areas. We may see some light scattered rain showers and storms east of the Rio on Tuesday. Wednesday the next Pacific storm system nudges in close enough to begin increasing moisture and slight chances for rain/storms to our western areas for Wednesday and Thursday. However it appears winds, Tuesday through Thursday, will be of bigger concern due to tighter gradients causing breezy/windy/gusty conditions. RH should be trending up slightly so critical conditions should be avoided. Ventilation will be improving as we warm and increase winds over the next several days. && .PRELIMINARY POINT TEMPS/POPS... El Paso 48 69 48 74 / 10 0 0 0 Sierra Blanca 45 69 47 73 / 10 0 0 0 Las Cruces 41 66 43 72 / 0 0 0 0 Alamogordo 42 67 44 71 / 10 0 0 0 Cloudcroft 30 48 33 50 / 30 0 0 0 Truth or Consequences 40 66 40 71 / 0 0 0 0 Silver City 37 59 37 63 / 0 0 0 0 Deming 38 66 41 71 / 0 0 0 0 Lordsburg 40 64 41 71 / 0 0 0 0 West El Paso Metro 49 69 50 73 / 0 0 0 0 Dell City 44 72 45 73 / 10 0 0 10 Fort Hancock 47 75 48 78 / 10 0 0 0 Loma Linda 44 64 46 68 / 10 0 0 0 Fabens 47 72 47 75 / 10 0 0 0 Santa Teresa 44 67 46 72 / 0 0 0 0 White Sands HQ 46 68 47 72 / 0 0 0 0 Jornada Range 40 66 42 72 / 0 0 0 0 Hatch 40 67 41 73 / 0 0 0 0 Columbus 42 67 44 73 / 0 0 0 0 Orogrande 43 67 45 72 / 10 0 0 0 Mayhill 36 61 36 62 / 20 0 0 0 Mescalero 33 57 35 61 / 20 0 0 0 Timberon 32 56 36 59 / 20 0 0 0 Winston 31 61 32 64 / 10 0 0 0 Hillsboro 35 66 37 69 / 0 0 0 0 Spaceport 37 66 39 72 / 0 0 0 0 Lake Roberts 32 60 32 63 / 10 0 0 0 Hurley 35 61 37 66 / 0 0 0 0 Cliff 34 65 34 68 / 10 0 0 0 Mule Creek 37 60 34 65 / 10 0 0 0 Faywood 36 61 39 66 / 10 0 0 0 Animas 38 67 40 71 / 0 0 0 0 Hachita 37 66 40 71 / 0 0 0 0 Antelope Wells 38 69 41 72 / 0 0 0 0 Cloverdale 39 62 41 66 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 14/33/14
Hazardous weather outlook, Mar 13, 5:15 AM MDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 515 AM MDT Fri Mar 13 2020 NMZ401>417-TXZ418>424-141215- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 515 AM MDT Fri Mar 13 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Scattered to numerous rain showers and isolated thunderstorms with most of the rain ending by the evening. Also windy with winds gusting around 40 mph this afternoon and early tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be chances for showers Wednesday and Thursday with snow possible over the higher mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be required. Rogash
In the hours before
Special weather statement, Mar 13, 11:15 AM MDT, 3 hours 50 minutes before
Special Weather Statement National Weather Service El Paso TX 1115 AM MDT Fri Mar 13 2020 NMZ413-414-417-131800- Southern Tularosa Basin NM-Otero Mesa NM- West Slopes Sacramento Mountains Below 7500 Feet NM- 1115 AM MDT Fri Mar 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL NOON MDT... At 1114 AM MDT, Doppler radar was tracking a strong thunderstorm 15 miles southeast of Orogrande, moving northeast at 35 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... The Otero Mesa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3208 10599 3221 10609 3258 10570 3222 10545 TIME...MOT...LOC 1714Z 237DEG 32KT 3219 10593 CRESPO
Special weather statement, Mar 13, 11:57 AM MDT, 3 hours 8 minutes before
Special Weather Statement National Weather Service El Paso TX 1157 AM MDT Fri Mar 13 2020 NMZ409-410-131845- Northern Dona Ana County NM-Sierra County Lakes NM- 1157 AM MDT Fri Mar 13 2020 ...SPECIAL WEATHER STATEMENT... At 1156 AM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Rincon, moving northeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Portions of Jornada Experimental Range. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3259 10694 3270 10706 3301 10684 3282 10661 TIME...MOT...LOC 1756Z 218DEG 19KT 3271 10696 CRESPO
Special weather statement, Mar 13, 2:02 PM MDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service El Paso TX 202 PM MDT Fri Mar 13 2020 NMZ411-413-TXZ418-132045- Southern Tularosa Basin NM- Southern Dona Ana County/Mesilla Valley NM-Western El Paso County TX- 202 PM MDT Fri Mar 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND NORTHWESTERN EL PASO COUNTIES UNTIL 245 PM MDT... At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles west of La Union, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chaparral, Anthony, Vado, Berino, Anthony Gap, Chamberino, La Union, Mesquite, Vinton, La Mesa, Union Pacific Intermodal Terminal and High Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3189 10675 3197 10684 3231 10654 3210 10638 TIME...MOT...LOC 2002Z 223DEG 28KT 3196 10675 CRESPO
Special weather statement, Mar 13, 2:39 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
239 PM MDT Fri Mar 13 2020
NMZ412-414>416-132130-
Central Tularosa Basin NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
239 PM MDT Fri Mar 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL
330 PM MDT...
At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Holloman Air Force Base, moving northeast at 45
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mescalero, Tularosa, Alamogordo, White Sands National Monument, Bent,
Burro Flats, La Luz, Holloman Air Force Base and Soldier Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 900 PM MDT for south central
New Mexico.
LAT...LON 3312 10561 3282 10618 3292 10629 3339 10587
3339 10585
TIME...MOT...LOC 2039Z 228DEG 39KT 3293 10614
CRESPOThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 11:15 AM MDT | Special Weather Statement | EPZ | Otero | 45 min |
| Mar 13, 11:48 AM MDT | Severe Thunderstorm Warning | EPZ | Otero | 27 min |
| Mar 13, 11:57 AM MDT | Special Weather Statement | EPZ | Sierra | 48 min |
| Mar 13, 2:02 PM MDT | Special Weather Statement | EPZ | Doña Ana | 43 min |
| Mar 13, 2:21 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 39 min |
| Mar 13, 2:39 PM MDT | Special Weather Statement | EPZ | 51 min | |
| Mar 13, 2:58 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 47 min |
| Mar 13, 3:34 PM MDT | Special Weather Statement | EPZ | Otero | 41 min |
| Mar 13, 3:37 PM MDT | Special Weather Statement | EPZ | Otero | 38 min |
| Mar 13, 3:54 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 16 min |
| Mar 13, 4:19 PM MDT | Special Weather Statement | EPZ | 41 min | |
| Mar 13, 5:34 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 41 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.